Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 20, 2021, 3:31 PM CDT for Grant County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 3:31 PM CDT (20:31 UTC)
- Expired
- Aug 20, 2021, 4:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.00 in
- Wind
- 40
County Grant County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 186 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
230
WWUS83 KFGF 202031
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Fri Aug 20 2021
MNZ030-040-202130-
Grant MN-West Otter Tail MN-
331 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Otter
Tail and western Grant Counties through 430 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlesville, or 25 miles south of Fergus Falls, moving north at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wendell around 350 PM CDT.
Other locations in the path of this storm include Western, Fergus
Falls, Elizabeth and Carlisle.
This includes Interstate 94 in Minnesota between mile markers 45 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Minnesota.
&&
LAT...LON 4586 9625 4593 9625 4594 9626 4599 9627
4622 9627 4642 9625 4633 9577 4627 9577
4582 9612
TIME...MOT...LOC 2030Z 195DEG 23KT 4593 9621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:03 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 1:03 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 103 PM CDT Fri Aug 20 2021 .MESOSCALE DISCUSSION... Issued at 103 PM CDT Fri Aug 20 2021 Storms continue to track northeastward, with the bulk of the activity pushing past the international border as expected. Primary concern in the near term is the line of storms in northwest Minnesota exhibiting some QLCS-like qualities. With 0-3km shear vectors pointed perpendicular to portions of the line, this region may be an area to watch over the next few hours for brief tornadoes. Looking at surface analysis, the surface low has begun to deepen and appears to be centered over central North Dakota with the cold front draping southward just east of Bismarck, with a warm front/theta-e gradient stretching across the central Red River Valley and turning northward. An area of clearing clouds has begun to enter North Dakota, destabilizing the air-mass beneath. Within this area of clearing, a plume of modest MLCAPE (around 1500-2000 J/kg in the south Red River Valley) has begun to filter in. Areas of cumulus are already being seen on satellite within the south Valley with a few showers cropping up. Notably, within the south RRV and into NE South Dakota, showers have begun to form along what appears to be a boundary of differential diabatic heating, fueling near surface destabilization and creating what appears to be some sort of boundary. Moderate effective bulk shear (35-40 knots) exists across the area, favoring some storm organization this afternoon. Looking at model derived soundings, hodographs appear favorable for some tornado potential this afternoon. While not the textbook hook hodographs typical for tornadoes, there is a low level area of veering within the warm sector that could provide an environment for tornado development this afternoon. On top of that, with the cold front upstream creating pre-existing vorticity, the potential is still on track for tornadoes. Hail and damaging winds remain a concern as well from the strongest storms this afternoon. Observational trends will have to be monitored to be more specific on threat areas, but at this time most areas still remain under the threat for severe weather this afternoon. && .UPDATE... Issued at 103 PM CDT Fri Aug 20 2021 Adjusted POPs for current radar trends, with the first round of showers and storms lifting through the northern Red River Valley and some more convection coming into central and southern portions of the CWA. Sat loop shows additional development going on in the clear spot over northeastern SD and southeastern ND. High POPs on and off into this afternoon and evening before tapering off later tonight as the low lifts northeastward seem warranted. UPDATE Issued at 1003 AM CDT Fri Aug 20 2021 First round of showers and thunderstorms moving through the central and northern Red River Valley, with additional showers out in the Devils Lake Basin. Some stronger cells with gusts to around 50 mph and heavy downpours possible with this first round. Next round of thunderstorms will depend on how much clearing we get behind the first. It does seem there will be some clouds lingering, but there is a clear area moving through eastern SD towards our southwestern counties. In addition, the juicy airmass has brought ML CAPE already to 1000 J/kg, and conditions are expected to destabilize further. There continues to be the potential for severe later on this afternoon and evening as the main trough moves out into the CWA. UPDATE Issued at 710 AM CDT Fri Aug 20 2021 Thunderstorms from NE SD moving north as anticipated into SE ND and these will move northward thru the RRV thru the morning with additional thunderstorm activity moving north from Jamestown to Devils Lake. This is all as expected. Will still need to watch in case a strong storm can develop with hail potential thru the early afternoon. Southerly 850 mb jet of 40 kts feeding the deeper moisture northward. No change to thinking in regards to severe/heavy rain threats. DSS packet sent out. && .SHORT TERM...(Today through Saturday) Issued at 317 AM CDT Fri Aug 20 2021 Impacts into this evening will be thunderstorms and accompanied pockets of very heavy rain and severe weather. Not a lot as changed in the past 12 to 24 hours in terms of forecast messaging. Models are locked in on track of sfc/500 mb low but as to be expected vary a bit in regards to t-storm cluster tracks and development of squall line late today. 500 mb low in Wyoming with south to north flow of deep layer moisture northward into central ND. This moisture with PWATS up to 2 inches will move into E ND/RRV today with clusters of thunderstorms moving north. Locally heavy rainfall from these storms are expected but cores are quite small so it will be localized. As the 500 mb low and accompanied sfc low moves northeast toward central ND by 00z Sat, a negatively tiled short wave trough will move around the low and northeast through the fcst area late afternoon and early evening. A surface boundary which is near a Warroad to Thief River Falls to Mayville to Jamestown line will move a bit north ahead of this feature and expected to be from just west of Roseau to just north of Grand Forks to near Cooperstown line. South and east of this boundary temps will warm in the upper 70s to mid 80s despite cloud cover and dew pts will remain near 70. MU CAPE values of 1000-1500 j/kg possible in warm sector. The expectation is that as the short wave trough moves northeast a line of storms will form mid afternoon from mid RRV thru Fargo south along SD/MN border region and then quickly race east and northeast. It is with this line of storms that a period of severe weather is anticipated. Fcst soundings suggest best low level shear is near the sfc boundary or just north in far NW MN and nrn RRV but this area also lower instability. Better instability and actually a bit better 0-6km bulk shear is over the area from Fargo southward by 22z. Expectation is that a QLCS will form and race northeast and east with a relatively short period of severe weather threats including damaging wind gusts and possibly a tornado or two from the mid and south RRV eastward. Some guidance suggest better TOR parameters however closer to boundary in NW MN. PWATS up to 2 inches, so extremely moist atmosphere and storms while fast moving will likely have very high rainfall rates which could lead to flash flooding. Focus of this could be in a region near the RRV and east into parts of MN as the storms form. The storms do look to diminish by 06z as they race east out of our forecast area. Dry slot works quickly into SE ND mid to late aftn, and works northeast from there behind the line. So rain chances will end pretty quickly this evening in many areas. DVL basin and esp Towner county will be on the eastern edge of a deformation heavy rain zone closer to the 500 mb low. Heavy rainfall from more stratiform rain anticipated in the def zone, which looks to be more in central and north central ND. Saturday look windy and cool with gusts to 35 kts or higher esp in northeastern ND. .LONG TERM...(Saturday night through Thursday) Issued at 317 AM CDT Fri Aug 20 2021 Overview... A few chances for rain will be possible across the long term as a cooler and more active weather pattern persists. The first opportunity for rain and maybe a few storms will arrive on Sunday as a quick moving system moves through the area. Tuesday will also see another chance for rain, but there is much more variability with this system at this time. End of the weekend into next week... The underlying conditions across the long term are expected to favor cooler, below normal temperatures. This is supported by 850 hPa temperatures generally in the teens and low relative H5 heights as well. The main question mark for Sunday will be the magnitude of return flow into the area. Current forecasted highs in the upper 60s to mid 70s are anticipated with forecasted dewpoint temperatures recovering into the low 60s. A resultant narrow corridor of instability in conjunction with ample shear may be supportive of a few strong thunderstorms Sunday afternoon into the evening. Otherwise, rain showers will be the most likely mode of precipitation. Rainfall totals, as a result, will vary spatially and be locally higher with any thunderstorms that may develop. Current ensemble guidance is indicating a 70 to 80% chance for rainfall accumulations greater than or equal to 0.1" across eastern North Dakota and into northwestern Minnesota. The unsettled weather pattern is likely to persist into the week ahead. Southwesterly flow aloft will continue to steer any embedded shortwave systems in the general direction of the northern Plains as a result. The next prospective shortwave and attendant rainfall chance is then progged to arrive on Tuesday. This looks to be a much weaker wave with less upper level support and moisture return as the Sunday system. Thus, impacts look to be on the lower end at this time, but will continue to monitor this system moving forward. Otherwise, cool, below normal high temperatures in the 60s to 70s are expected to be a mainstay throughout the remainder of the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 103 PM CDT Fri Aug 20 2021 Scattered convection across the forecast area, which will continue to impact the airports on and off throughout the afternoon. Flight conditions range from the lower VFR range to IFR at KDVL and KGFK. Think that most sites will go down to MVFR during the later afternoon and evening, with continued on and off convection. Some visibility restrictions in the heavier rain showers. Winds will be variable and gusting above 20 kts near the convection, but eventually will become more steady out of the southwest, then west, then northwest as low pressure lifts from the Dakotas into Manitoba. Gusts above 20 kts will be possible late in the period as the low pressure system departs. Some improvement to VFR is possible at the end of the period on the ND side of the river. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...Perroux UPDATE...JR SHORT TERM...Riddle LONG TERM...Rick AVIATION...JR
Hazardous weather outlook, Aug 20, 6:52 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 652 AM CDT Fri Aug 20 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 652 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will increase in coverage through the morning and early afternoon. A strong storm is possible with threat for small hail. Mid to late afternoon through early evening will see a line of thunderstorms develop to our southwest and move through the area. These storms will be capable of producing damaging winds. There remains the possibility of a tornado along the line of storms. The main risk area for severe storms is south of Highway 2 and east of I-29. Heavy rain threat does exist for all locations, as the storms will be capable of producing high rates of rainfall in a short time. This may enhance flash flood risk, especially in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms Sunday afternoon and evening. Isolated severe storm is possible in southeastern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today. dtr
In the hours before
Local storm report, Aug 20, 2:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
220 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HEAVY RAIN MOORHEAD 46.86N 96.76W
08/20/2021 M1.34 INCH CLAY MN TRAINED SPOTTER
&&Local storm report, Aug 20, 2:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
244 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 5 ESE HIGH LANDING 48.02N 95.71W
08/20/2021 Pennington MN PUBLIC
TIN ROOF PANEL BLOWN OFF A SHED.
&&
GGUSTLocal storm report, Aug 20, 2:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
251 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM FUNNEL CLOUD 6 WNW ENDERLIN 46.66N 97.72W
08/20/2021 Barnes ND TRAINED SPOTTER
PERSISTENT AND LOW WALL CLOUD WITH POSSIBLE FUNNEL. PHOTO
AND REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTSpecial weather statement, Aug 20, 2:52 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
252 PM CDT Fri Aug 20 2021
MNZ005-006-009-202045-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
252 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northeastern Roseau,
northeastern Beltrami and Lake of the Woods Counties through 345 PM
CDT...
At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Longworth to Lower Red Lake.
Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Saum around 310 PM CDT.
Other locations in the path of these storms include Shotley, Otto,
Waskish, Angle Inlet, Flag Island, Oak Island and Penasse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Upper and Lower Red Lakes and Lake of the Woods, get
out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
&&
LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
4888 9468 4878 9469 4872 9459 4869 9443
4801 9442 4787 9508 4900 9543 4900 9515
4939 9515
TIME...MOT...LOC 1951Z 237DEG 27KT 4914 9539 4801 9492
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 20, 3:24 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Fri Aug 20 2021
NDZ039-202100-
Cass ND-
324 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Cass
County through 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Buffalo, or 20 miles east of Valley City, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Buffalo around 330 PM CDT.
Other locations in the path of this storm include Absaraka, Ayr and
Erie.
This includes Interstate 94 in North Dakota between mile markers 310
and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4677 9754 4685 9767 4715 9755 4707 9718
TIME...MOT...LOC 2024Z 208DEG 21KT 4689 9757
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 20, 3:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Fri Aug 20 2021
MNZ030-040-202130-
Grant MN-West Otter Tail MN-
331 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Otter
Tail and western Grant Counties through 430 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlesville, or 25 miles south of Fergus Falls, moving north at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wendell around 350 PM CDT.
Other locations in the path of this storm include Western, Fergus
Falls, Elizabeth and Carlisle.
This includes Interstate 94 in Minnesota between mile markers 45 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Minnesota.
&&
LAT...LON 4586 9625 4593 9625 4594 9626 4599 9627
4622 9627 4642 9625 4633 9577 4627 9577
4582 9612
TIME...MOT...LOC 2030Z 195DEG 23KT 4593 9621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:47 AM CDT | Special Weather Statement | FGF | Grand Forks | 28 min |
| Aug 20, 11:04 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 4 hr |
| Aug 20, 11:12 AM CDT | Special Weather Statement | FGF | Cass | 33 min |
| Aug 20, 2:43 PM CDT | Tornado Warning | FGF | Barnes, Cass | 47 min |
| Aug 20, 3:24 PM CDT | Special Weather Statement | FGF | Cass | 36 min |
| Aug 20, 3:49 PM CDT | Special Weather Statement | FGF | Griggs | 56 min |
| Aug 20, 4:00 PM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Aug 20, 4:11 PM CDT | Tornado Warning | FGF | Barnes, Griggs, Steele | 49 min |
| Aug 20, 4:13 PM CDT | Tornado Warning | FGF | Cass, Traill | 47 min |
| Aug 20, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 26 min |
| Aug 20, 4:51 PM CDT | Special Weather Statement | FGF | Steele | 54 min |
| Aug 20, 5:11 PM CDT | Special Weather Statement | FGF | Ramsey | 49 min |
| Aug 20, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 39 min |
| Aug 20, 6:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Aug 20, 12:28 PM CDT | Special Weather Statement | FGF | Norman, Polk | 32 min |
| Aug 20, 1:02 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 28 min |
| Aug 20, 1:09 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 51 min |
| Aug 20, 1:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 67 min |
| Aug 20, 2:00 PM CDT | Special Weather Statement | FGF | Roseau | 60 min |
| Aug 20, 2:52 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 53 min |
| Aug 20, 4:12 PM CDT | Special Weather Statement | FGF | Wadena | 33 min |
| Aug 20, 4:19 PM CDT | Special Weather Statement | FGF | Beltrami | 26 min |
| Aug 20, 4:20 PM CDT | Special Weather Statement | FGF | Beltrami | 25 min |
| Aug 20, 4:22 PM CDT | Special Weather Statement | FGF | Clay | 53 min |
| Aug 20, 4:43 PM CDT | Special Weather Statement | FGF | Beltrami | 32 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 38 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.